Hail, Todd
- When
- August 10, 2:00 AM CST
- Where
- Todd County, Parmelee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -101.020
Early morning thunderstorms became severe over parts of south central South Dakota, producing large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Early morning thunderstorms became severe over parts of south central South Dakota, producing large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 8:46 PM CST, 5 hours 14 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 846 PM MDT Sun Aug 9 2020 .UPDATE... Issued at 834 PM MDT Sun Aug 9 2020 Broad cyclonic flow over northern US with short wave dropping into trof into northern MT. This wave may clip far northwestern SD overnight. Another wave is tracking eastward across WY and will trigger thunderstorms over southwestern-south central SD after midnight where weak CAPE and moderate shear exists. Surface high is pushing southward into western SD. Northeast winds are decreasing and will become light and variable overnight, then become southerly. && .DISCUSSION...Monday Through Sunday Issued at 127 PM MDT Sun Aug 9 2020 High pressure over the region will keep Monday quiet, after the morning showers/storms end. Highs will be generally in the 80s. Weak theta-e advection could support some showers/storms overnight and into Tuesday morning. A surface trough/warm front will push into the area on Tuesday. Southeasterly winds head of the trough will advect moisture into the region, resulting in around 1500 J/kg MLCAPE over western SD by mid- afternoon. Southwesterly winds over northeastern WY will produce drier conditions. Could be a few isolated storms in the afternoon, but thinking better chances will be in the evening, as the low-level jet enhances theta-e advection beneath weak upper-level energy. Wednesday through Friday, upper flow will become more southwesterly as a trough deepens over the Pacific Northwest. Hot and mostly dry conditions can be expected, although weak passing shortwaves could help produce isolated storms occasionally. Highs will be in the upper 80s to mid 90s. && .AVIATION...For the 06Z TAFS Through 06Z Monday Evening Issued At 533 PM MDT Sun Aug 9 2020 Northeast winds have diminshed this evening and will become light and variable as surface high pressure pushes into the area, then become south Monday morning. A system will bring showers and thunderstorms overnight, mainly over southern South Dakota, with localized MVFR conditions, but will be replaced with clear skies Monday morning. && .FIRE WEATHER... Issued At 127 PM MDT Sun Aug 9 2020 Hot and dry conditions return Tuesday through the end of the week. Relative humidity is expected to dip near or below 15% across portions of northeastern WY and southwestern SD. Winds should be fairly light Tuesday, Wednesday, and Thursday; however, Friday could be a bit gusty behind a cold front. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...55 DISCUSSION...Pojorlie AVIATION...55 FIRE WEATHER...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 236 AM MDT Sun Aug 9 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 236 AM MDT Sun Aug 9 2020 /336 AM CDT Sun Aug 9 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible late today into tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912375, 912376, 912377.